Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 119, NWS Tulsa, OK

September 3, 20086 counties in Arkansas

NWS Tulsa, OK issued this flash flood warning at Sep 3, 2008, 9:53 AM CDT for 6 counties in Arkansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2008, 9:53 AM CDT (14:53 UTC)
Expired
Sep 3, 2008, 4:00 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Benton County, AR, Carroll County, AR, Crawford County, AR, Franklin County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 100 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 1:15 PM CDTFLASH FLOODJohnson, ARROAD CLOSURE IN THE TOWN OF JOHNSON DUE TO HIGH WATER. THE LOW TILLYWILLY BRIDGE OUTSIDE OF FAYETTEVILLE HAS ALSO BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 202 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 031453
FFWTSA
ARC007-015-033-047-087-143-032100-
/O.NEW.KTSA.FF.W.0119.080903T1453Z-080903T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
953 AM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS
  CARROLL COUNTY IN NORTHWEST ARKANSAS
  CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  MADISON COUNTY IN NORTHWEST ARKANSAS
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 400 PM CDT

* AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AREAS OF HEAVY RAIN CONTINUING TO TRACK ACROSS MUCH OF WEST        
  CENTRAL AND NORTHWEST ARKANSAS. THE BANDS OF HEAVIEST RAIN WERE    
  MOVING NORTHWEST AT 10 MPH. RADAR INDICATES THAT 2 TO 5 INCHES OF  
  RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF WESTERN ARKANSAS.       
  ANOTHER 1 TO 3 INCHES...WITH ISOLATE AMOUNTS UP TO 5 INCHES...WILL 
  BE POSSIBLE THROUGH 400 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN          
  INCLUDE...WINSLOW...LEE CREEK...RUDD...HUNTSVILLE...
  HINDSVILLE...FAYETTEVILLE...EUREKA SPRINGS...SPRINGDALE...
  BENTONVILLE...SILOAM SPRINGS...AND GRAVETTE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3614 9328 3612 9346 3608 9344 3585 9351
      3577 9351 3577 9369 3543 9369 3550 9444
      3649 9462 3649 9329

$$
1 follow-up statement
000 
WGUS74 KTSA 031828
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
128 PM CDT WED SEP 3 2008

ARC007-015-033-047-087-143-032100-
/O.CON.KTSA.FF.W.0119.000000T0000Z-080903T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-BENTON AR-MADISON AR-
128 PM CDT WED SEP 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
MADISON...BENTON...NORTHERN FRANKLIN...CRAWFORD...CARROLL AND
WASHINGTON COUNTIES...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AREAS OF HEAVY CONTINUING ACROSS ALL OF FAR NORTHWEST ARKANSAS.  
MOVEMENT OF THE HEAVIER RAIN SHOWERS WAS NORTHWEST AT 15 MPH. RADAR 
INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN SINCE 
YESTERDAY AFTERNOON...WITH AMOUNTS EXCEEDING 5 INCHES LIKELY ACROSS 
NORTHERN MADISON AND CARROLL COUNTIES. ANOTHER INCH OF RAIN WILL BE 
POSSIBLE THROUGH 400 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE SPRINGDALE...FAYETTEVILLE...BERRYVILLE...SILOAM SPRINGS AND 
BENTONVILLE.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...CREEKS AND
OTHER LOW LYING AREAS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD
QUICKLY. REMEMBER FLOODING IS THE LEADING CAUSE OF WEATHER RELATED
DEATHS.

LAT...LON 3614 9328 3612 9346 3608 9344 3585 9351
      3577 9351 3577 9369 3543 9369 3550 9444
      3649 9462 3649 9329

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:15 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 3, 6:15 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
615 AM CDT WED SEP 3 2008

.DISCUSSION...

&&

.AVIATION...
TROPICAL REMNANTS OF GUSTAV WILL CONTINUE TO IMPACT THE AREA
TAF SITES THROUGH THE FORECAST WITH PERIODS OF RAIN AND LIGHT FOG.
REDUCED CEILINGS AND VISIBILITIES INTO THE MVFR AND
IFR CATEGORIES CAN BE EXPECTED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ058-OKZ063-OKZ068-
     OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Sep 3, 7:45 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
745 AM CDT WED SEP 3 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
745 AM CDT WED SEP 3 2008

...REMNANTS OF GUSTAV WILL CONTINUE AFFECTING THE AREA THROUGH
   TONIGHT...

...3 TO 6 INCHES OF RAIN POSSIBLE ACROSS FAR EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND NORTHWEST
                                ARKANSAS.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DISCUSSION...
THE TROPICAL REMNANTS OF GUSTAV...CURRENTLY LOCATED OVER EXTREME
NORTHEAST TEXAS WILL BEGIN TO MOVE IN A MORE NORTH NORTHEAST
DIRECTION TODAY. AS THIS OCCURS...AREAS OF LIGHT TO MODERATE
RAIN...ALONG WITH ISOLATED THUNDER WILL  WRAP AROUND THE CENTER OF
CIRCULATION...THUS RESULTING IN RAINY PERIODS THROUGHOUT THE REGION.
THE TRACK OF THE CIRCULATION DICTATES FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS WILL REMAIN MORE FAVORABLE FOR PROLONGED
RAINFALL...WITH 3 TO 6 INCHES OF ADDITIONAL RAINFALL THROUGH TONIGHT
WILL BE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
AFOREMENTIONED AREA THROUGH TONIGHT. SEE...OKCFFATSA...FOR DETAILS.

ADDITIONALLY...WINDS GUSTING BETWEEN 35 AND 45 MPH WILL BE POSSIBLE
AREAWIDE AS THE SURFACE LOW MOVES NORTH NORTHEAST TODAY. A WIND
ADVISORY IS IN EFFECT. SEE...OKCNPWTSA...FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE REMNANTS OF GUSTAV WILL CONTINUE TO LIFT NORTHEAST AND AWAY FROM
THE AREA DURING THE DAY THURSDAY. IN ITS WAKE...CONSIDERABLY DRIER
AND COOLER AIR WILL BEGIN FILTERING OVER THE AREA. A WEAK SHORTWAVE
TRAVERSING THE PLAINS OVER THE EARLY PORTION OF THE WEEKEND MAY
RESULT IN ADDITIONAL CHANCES FOR RAIN...ALONG WITH A REINFORCING
SHOT OF COOLER AIR. A WARMING TREND WILL ENSUE FOR EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Sep 3, 8:49 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
849 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     NON-TSTM WND DMG PLEASANT HILL           35.52N 94.05W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            TREE DOWN BLOCKING SOUTH BOUND LANE OF HIGHWAY 215

&&

DMJ
Local storm report, Sep 3, 8:56 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
856 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     NON-TSTM WND DMG 2 ENE RUDY              35.54N 94.24W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            LARGE TREE DOWN ON ROADWAY. TIME ESTIMATED BY DISPATCH.

&&

DMJ
Local storm report, Sep 3, 9:00 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
900 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     NON-TSTM WND DMG 1 ESE MOUNTAINBURG      35.63N 94.15W
09/03/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            POWER LINE DOWN NEAR HIGHWAY 348. DISTRICT 3 FIRE
            DEPARTMENT HAS ROADWAY CLOSED. TIME ESTIMATED BY
            DISPATCH.

&&

DMJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:46 AM CDTFlash Flood WarningTSACarroll, Madison6 hr
Sep 3, 6:33 AM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian9 hr
Sep 3, 7:35 AM CDTWind AdvisoryTSABenton, Carroll, Madison, Washington11 hr
Sep 3, 3:57 PM CDTAreal Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington8 hr
Sep 3, 4:01 PM CDTAreal Flood WarningTSACrawford, Franklin, Sebastian8 hr

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.